Format

Send to

Choose Destination
Ann Pharmacother. 2001 Jul-Aug;35(7-8):874-6.

Burning mouth syndrome after taking clonazepam.

Author information

1
Pharmacy Practice, Nesbitt School of Pharmacy, Wilkes University, Wilkes-Barre, PA, USA. sparano@wilkes.edu

Abstract

OBJECTIVE:

To report the first published case of clonazepam-induced burning mouth syndrome (BMS).

CASE SUMMARY:

A 52-year-old white woman presented to the clinic with burning mouth symptoms. The patient was previously maintained on alprazolam therapy for anxiety, but was switched to clonazepam because of increased anxiety and panic. Clonazepam significantly relieved her symptoms, but after four weeks of therapy, she reported a constant, mild, oral burning sensation. An oral examination was negative for mucosal abnormalities, and laboratory tests were unremarkable. The clonazepam dose was reduced, and the symptoms decreased, but remained intolerable. Clonazepam was discontinued, and the burning mouth symptoms completely resolved. Since no other medications relieved the anxiety and panic symptoms, the patient requested clonazepam to be reinitiated, but she again developed intolerable burning mouth symptoms. As clonazepam was discontinued, the symptoms resolved.

DISCUSSION:

The clinical presentation of BMS includes burning and painful sensations of the mouth in the absence of mucosal abnormalities. Candidiasis, anemia, menopause, diabetes mellitus, medications, anxiety, and depression are some causes of this syndrome. Paradoxically, clonazepam has been studied for the treatment of BMS and has demonstrated mild to moderate improvement. In this patient, underlying causes of BMS were eliminated when possible. The association between clonazepam and BMS was highly probable according to the Naranjo probability scale.

CONCLUSIONS:

This is the first published report describing BMS with a benzodiazepine. Although uncommon, clinicians should be aware of this potential adverse effect due to the widespread use of benzodiazepines.

PMID:
11485137
DOI:
10.1345/aph.1Z434
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center